New Mexico, 2019

Drought in New Mexico, February 1 to 28, 2019

February 1 to 28, 2019 · NWS EPZ · 1 event in 1 county or zone

Continued dry conditions over Otero county kept the area in Severe(D2) drought for the month of February.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Continued dry conditions over Otero county kept the area in Severe(D2) drought for the month of February.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jan 31, 3:30 PM MST, 8 hours 30 minutes earlier.

Area forecast discussion, Jan 31, 3:30 PM MST, 8 hours 30 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
330 PM MST Thu Jan 31 2019

.SYNOPSIS...
A series of upper disturbances will be affecting the region. The
strongest one is expected on Sunday, but the main hazard are the
gusty winds and some blowing dust. Precipitation is expected to be
mostly light with the mountains receiving some dusting of snow as
snow levels remain over 8000 feet. Next week drier weather
prevails as an upper ridege develops to the west with near normal
temperatures.

&&

.DISCUSSION...
A more active weather pattern is going to set over the next few
days, but impacts will be minimal. Currently, a band of clouds is
moving east as shown by visible satellite imagery. These clouds
are in association of an upper system that will be affecting us
tomorrow. An upper closed low over southern California moves east
and becomes an open wave. As this happens the amount of QPF with
this system decreases as it moves towards the New Mexico border
overnight. However, the presence of a weak jet aloft and some
vorticity in the mid levels should provide enough dynamics to have
a few showers around the region.

Saturday will be a transition day between Friday's shortwave
trough and Sunday's trough. A zonal wind flow will be set
allowing more dry air into the region. This will keep
temperatures above normal, even with the partly to mostly cloudy
skies.

The next open trough comes on Sunday. The core of this system
remains far to the north, but it will affect us. Gusty winds and
some blowing dust are possible across portions of the Borderland.
An aspect that may inhibit the strenght of the winds on Sunday
will be the position of the surface low, which is a bit too far
north and the absence of a strong jet stream aloft. However, prog
soundings still show some good mixing in the eastern portions of
the CWA. Most of the precipitation will be to our north, but rain
and some snow are possible over the mountains. Snow levels will
be around 8000 to 9000 feet, as this system is quite warm.

Next week, we remain south of a broad upper trough. Initially this
brings some warmer temperatures for the first half of the week and
dry weather. However, an upper trough in the Pacific strengthens
towards the end of the week which creates a northerly flow
leading to below normal temperatures towards the end of the week.

&&

.AVIATION...Valid 01/00Z-02/00Z...
P6SM FEW-SCT120-150 SCT-BKN200-250 to start period with increasing
clouds between 06Z-12Z and skies becoming SCT-BKN040-060 BKN100-120.
Isolated to scattered -SHRA BKN030-040 over the lowlands mainly west
of the divide after 12Z with some 1-3SM -SHRASN BKN020-030 in Gila
Region. Winds generally west to southwest AOB 12KTS.

&&

.FIRE WEATHER...
West to southwest flow will prevail over the region for the next
week which will keep temperatures near normal.  A few upper troughs
will move through and bring some isolated to scattered lowland rain
and mountain snow showers, mainly over the western zones Friday and
Sunday. Precipitation amounts over the lowlands look to remain under
0.10 inches and in the Gila region under 0.25 inches. Winds will
remain on the light side through Saturday, but stronger southwest
flow develops starting Sunday, bringing breezy to windy conditions
to the region into early next week. Sunday looks to be the windiest
day, but with relative humidities remaining well above 15%, critical
conditions are not expected. Drier air will start to move in later
next week. Vent rates will continue improving as the winds increase
over the coming days.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 44  66  43  67 /   0   0   0   0
Sierra Blanca           40  66  41  66 /   0   0   0   0
Las Cruces              40  64  42  66 /   0   0   0   0
Alamogordo              35  63  36  65 /   0   0   0   0
Cloudcroft              27  43  28  45 /   0  20   0   0
Truth or Consequences   37  61  39  63 /   0  10   0   0
Silver City             33  55  36  57 /   0  30   0   0
Deming                  37  63  37  65 /   0  10   0   0
Lordsburg               36  62  35  62 /   0  20   0   0
West El Paso Metro      45  65  44  66 /   0   0   0   0
Dell City               35  67  35  70 /   0   0   0   0
Fort Hancock            41  69  42  71 /   0   0   0   0
Loma Linda              41  61  40  63 /   0   0   0   0
Fabens                  42  68  42  69 /   0   0   0   0
Santa Teresa            41  64  40  66 /   0   0   0   0
White Sands HQ          42  64  41  66 /   0   0   0   0
Jornada Range           35  62  35  65 /   0   0   0   0
Hatch                   36  64  38  66 /   0   0   0   0
Columbus                40  65  40  67 /   0   0   0   0
Orogrande               35  64  35  66 /   0   0   0   0
Mayhill                 35  55  34  58 /   0  20   0   0
Mescalero               29  53  30  54 /   0  10   0   0
Timberon                29  51  29  53 /   0  10   0   0
Winston                 27  53  29  58 /   0  30   0   0
Hillsboro               33  60  34  62 /   0  20   0   0
Spaceport               35  62  36  64 /   0  10   0   0
Lake Roberts            25  52  27  56 /   0  40   0   0
Hurley                  34  57  34  59 /   0  20   0   0
Cliff                   29  60  31  61 /   0  40   0   0
Mule Creek              30  57  31  58 /   0  40   0   0
Faywood                 35  58  36  59 /   0  20   0   0
Animas                  39  62  40  62 /   0  20   0   0
Hachita                 34  63  36  65 /   0  20   0   0
Antelope Wells          37  63  37  66 /   0  20   0   0
Cloverdale              39  58  41  59 /   0  20   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

29-Crespo/26-Grzywacz
Hazardous weather outlook, Jan 31, 7:44 AM MST, 16 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
744 AM MST Thu Jan 31 2019

NMZ401>417-TXZ418>424-011445-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
744 AM MST Thu Jan 31 2019

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An upper level disturbance will bring rain and high elevation snow
to the Gila Region and possibly the Sacramento Mountains on
Sunday, but snow levels will generally be at or near 9,000 feet.

Strong west to southwest winds with gusts 40 to 50 mph are
expected in the lowlands, with some areas of blowing dust.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Otero Mesa

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Otero Mesa forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The eastern half of the zone remained in Severe(D2) drought for the entire month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806493.